Can I give my child Benadryl to make them sleepy?

People boarding an airplaineIf you’ve ever traveled on a plane with a young child, you may have been tempted to give them a dose of Benadryl (diphenhydramine) to make them sleepy. While you wouldn’t be alone, this is really not a safe way to handle the stress of traveling with kids.

Diphenydramine is found in many allergy, sleeping and night-time cold and pain medications. If you give too much to a child, it can cause a fast heartbeat, trouble breathing, confusion and agitation. That last one might surprise you, but for some kids, diphenydramine may actually make them more fidgety or excitable, rather than making them sleepy. For these reasons, labels on medications that contain diphenhydramine include the warning “Do not use to sedate or make a child sleepy.”

Using a product in a way other than those listed on the label—misuse—is one of the three ways that something that is normally safe can become poisonous. The others are using too much of the product, and mixing it with another product in a way that causes one or both to become dangerous.

If you are flying with a young child, consider bringing books or new toys to keep them distracted. Have something for your child to drink during takeoff and landing to help with the pressure change.

Remember, if you have questions about medications while traveling, you can reach a poison center from anywhere in the U.S. by calling 1-800-222-1222.

This entry was posted in Medication Safety, Poison Prevention. Bookmark the permalink.